Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 161, NWS Springfield, MO

June 20, 2014Douglas County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 20, 2014, 4:53 PM CDT for Douglas County, Wright County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2014, 4:53 PM CDT (21:53 UTC)
Expired
Jun 20, 2014, 5:45 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Douglas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:20 PM CDTHAIL 11 Sw Mansfield, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS53 KSGF 202153
SVRSGF
MOC067-229-202245-
/O.NEW.KSGF.SV.W.0161.140620T2153Z-140620T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 PM CDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
  SOUTHWESTERN WRIGHT COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 545 PM CDT

* AT 452 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANSFIELD...
  AND MOVING SOUTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MANSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3694 9270 3707 9271 3707 9269 3714 9268
      3719 9263 3709 9237
TIME...MOT...LOC 2154Z 318DEG 4KT 3709 9266

HAIL...0.88IN
WIND...60MPH

$$

BOXELL
3 follow-up statements
022 
WWUS53 KSGF 202204
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CDT FRI JUN 20 2014

MOC067-229-202245-
/O.CON.KSGF.SV.W.0161.000000T0000Z-140620T2245Z/
DOUGLAS MO-WRIGHT MO-
504 PM CDT FRI JUN 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WRIGHT AND NORTH CENTRAL DOUGLAS COUNTIES UNTIL 545 PM CDT...

AT 501 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANSFIELD...
AND MOVING SOUTHEAST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MANSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3694 9270 3714 9268 3716 9261 3709 9237
TIME...MOT...LOC 2205Z 318DEG 4KT 3708 9265

HAIL...0.88IN
WIND...60MPH

$$

BOXELL
641 
WWUS53 KSGF 202228
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT FRI JUN 20 2014

MOC067-229-202245-
/O.CON.KSGF.SV.W.0161.000000T0000Z-140620T2245Z/
DOUGLAS MO-WRIGHT MO-
528 PM CDT FRI JUN 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WRIGHT AND NORTH CENTRAL DOUGLAS COUNTIES UNTIL 545 PM CDT...

AT 527 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANSFIELD...
AND MOVING SOUTHEAST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL WAS REPORTED 
NEAR MANSFIELD. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MANSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3694 9270 3714 9268 3716 9261 3709 9237
TIME...MOT...LOC 2228Z 318DEG 4KT 3706 9263

HAIL...1.00IN
WIND...60MPH

$$

BOXELL
030 
WWUS53 KSGF 202242
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CDT FRI JUN 20 2014

MOC067-229-202253-
/O.EXP.KSGF.SV.W.0161.000000T0000Z-140620T2245Z/
DOUGLAS MO-WRIGHT MO-
542 PM CDT FRI JUN 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WRIGHT AND NORTH
CENTRAL DOUGLAS COUNTIES WILL EXPIRE AT 545 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3694 9270 3714 9268 3716 9261 3709 9237
TIME...MOT...LOC 2243Z 318DEG 4KT 3705 9262

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:55 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 20, 2:55 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT Fri Jun 20 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 245 PM CDT FRI JUN 20 2014

Some isolated showers and thunderstorms have developed with very
subtle upper level features, one over southeast OK into western AR
and the other over eastern KS. Any precip is greatly diurnally
driven and is expected to diminish this evening.

Saturday/Sunday look to be near copies of today. Overall, can't rule
out some diurnally driven clusters of showers/thunderstorms with a
somewhat better chance Sunday versus Saturday with lowering mid
level heights.

.LONG TERM...(Sunday Night through Friday)
Issued at 245 PM CDT FRI JUN 20 2014

Guidance has been consistent in bringing a shortwave and associated
front through the region Monday/Monday night. Timing may be slightly
slower with 12z guidance but not significantly so. This period
looks to be the best overall clearly defined chance for precip
during this period.

In general, medium range guidance keeps upper level subtropical
ridging suppressed to the south through midweek but there is no
clear consensus as to where low level baroclinic zones/fronts and
individual shortwaves will set up. By late in the week, larger
scale differences in guidance emerge. In general, a blend of
guidance yields typical small convective rain chances, but nothing
you can really hang your hat on in terms of timing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1211 PM CDT FRI JUN 20 2014

VFR conditions are expected across the entire area during the
forecast period. Isolated to widely scattered showers and
thunderstorms will be possible along the Missouri-Arkansas border
but confidence is not high enough to include in the KBBG TAF
at this time. Expect primarily southwest winds during the day
backing to more southerly direction during the overnight hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Gaede
Hazardous weather outlook, Jun 20, 3:44 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT FRI JUN 20 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
344 PM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING. AN ISOLATED STRONG STORM WILL BE POSSIBLE WITH GUSTY
WINDS...SMALL HAIL...AND FREQUENT LIGHTNING.

HEAT INDEX VALUES IN THE MID AND UPPER 90S WILL OCCUR THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS WEEKEND...HOWEVER
MOST LOCATIONS WILL REMAIN DRY. THUNDERSTORM CHANCES WILL
INCREASE
LATE SUNDAY NIGHT INTO MONDAY AND MONDAY NIGHT WITH A MORE
SIGNIFICANT UPPER LEVEL DISTURBANCE AND FRONT MOVING THROUGH THE
REGION.

OCCASIONAL THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE
MIDDLE OF NEXT WEEK.

AFTERNOON HEAT INDEX VALUES WILL REACH UP INTO THE MID 90S FOR
SOME AREAS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jun 20, 3:35 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT FRI JUN 20 2014

KSZ073-202100-
BOURBON KS-
335 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON COUNTY UNTIL 400
PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEVON...OR 8 MILES NORTHWEST OF FORT
SCOTT...MOVING SOUTHEAST AT 5 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DEVON...FORT SCOTT...FULTON...HAMMOND...
HARDING...HIATTVILLE...MAPLETON...MARMATON AND REDFIELD.

PEOPLE IN EASTERN BOURBON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3774 9462 3771 9496 3787 9497 3799 9493
      3802 9488 3803 9462
TIME...MOT...LOC 2036Z 321DEG 6KT 3794 9477

BOXELL
Local storm report, Jun 20, 4:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     DEVON                   37.92N 94.82W
06/20/2014  E60 MPH          BOURBON            KS   LAW ENFORCEMENT

            THUNDERSTORM WIND GUST OF 60MPH REPORTED NEAR DEVON.
            NICKEL SIZED HAIL ALSO REPORTED.

&&

JCOLUCCI
Special weather statement, Jun 20, 4:41 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT FRI JUN 20 2014

KSZ097-MOZ066-077-202230-
CRAWFORD KS-BARTON MO-VERNON MO-
441 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRAWFORD...
NORTHWESTERN BARTON AND SOUTHWESTERN VERNON COUNTIES UNTIL 530 PM
CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNDVILLE TO
ARMA...MOVING SOUTHEAST AT 5 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BRONAUGH...BURGESS...
CROWEBURG...DEERFIELD...ENGLEVALE...FRANKLIN...FRONTENAC...HANNON...
LIBERAL...MILO...MINDENMINES...MOUNDVILLE...MULBERRY...NEVADA...
OSKALOOSA...POLK...RINGO...VERDELLA AND YALE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE PRAIRIE
STATE PARK.

PEOPLE IN NORTHEASTERN CRAWFORD...NORTHWESTERN BARTON AND
SOUTHWESTERN VERNON COUNTIES...INCLUDING ARMA...ARCADIA...
ENGLEVALE...MULBERRY...FRONTENAC...PRAIRIE STATE PARK...LIBERAL...
MINDENMINES AND VERDELLA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3768 9472 3768 9462 3777 9462 3790 9447
      3783 9424 3764 9432 3741 9467 3754 9487
TIME...MOT...LOC 2141Z 306DEG 6KT 3780 9446 3754 9468

BOXELL
Special weather statement, Jun 20, 4:48 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT FRI JUN 20 2014

MOZ092-096-202215-
DOUGLAS MO-WRIGHT MO-
448 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS AND
SOUTHWESTERN WRIGHT COUNTIES UNTIL 515 PM CDT...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANSFIELD...OR 11 MILES NORTH OF AVA...
MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE MANSFIELD AND NORWOOD.

PEOPLE IN NORTHERN DOUGLAS AND SOUTHWESTERN WRIGHT COUNTIES...
INCLUDING MANSFIELD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3696 9261 3707 9269 3712 9269 3718 9264
      3709 9235
TIME...MOT...LOC 2148Z 305DEG 12KT 3709 9262

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:41 PM CDTSpecial Weather StatementSGFVernon49 min
Jun 20, 4:48 PM CDTSpecial Weather StatementSGFDouglas27 min
Jun 20, 5:29 PM CDTSpecial Weather StatementSGFBarton31 min
Jun 20, 5:42 PM CDTSpecial Weather StatementSGFDouglas, Texas33 min
Jun 20, 6:15 PM CDTSpecial Weather StatementSGFDouglas, Texas60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.